Memory loss from cholesterol drugs real: How it might happen
If you are having trouble remembering where you put your cholesterol lowering pill, it might be from the pill itself. Researchers have now uncovered how medications, known as statins, can lead to mental fuzziness and reversible memory loss for some people.
Statins effect on the brain is real
Researchers from University of Arizona discovered brain cells treated with statins swell, causing a sort of traffic jam in signaling cells of the brain known as neurons; revealed in lab studies. The result could explain why some people taking cholesterol lowering drugs report difficulty thinking and memory loss.
The scientists have dubbed what they saw in the lab as the "beads-on-a-string" effect that is probably more severe than what really happens to people sensitive to statins who suffer memory problems. The study authors say the swelling seen in the brain’s neuron was significant.
Neuroscientist Linda L. Restifo, who assisted with the study said if the scientists look at the 'beads' that are formed from statins, it might help explain why some patients suffer cognitive decline.
Robert Kraft, a former research associate in the department of neuroscience led the study that opens doors for more personalized medicine. Predicting who will react badly to anti-cholesterol medicines could help for boosting therapeutic outcomes, said David M. Labiner, who heads the UA department of neurology.
Side effects of drugs often leads to non-adherence. Patients quit taking their medications and might not tell their doctor.
Rather than automatically prescribing the drugs for high cholesterol that are already taken by million, genetic testing could predict who might suffer consequences of memory loss from the therapy.
An accidental finding
The researchers say they stumbled upon how statins might cause memory problems when they were testing 1,040 drug compounds on fruit-fly neurons.
Kraft and colleagues have been studying gene mutations in hopes of finding ways to treat autism and other cognitive problems.